MAUDE Adverse Event Report: ZIMMER GMBH ZNN, CMN LAG SCREW, 10.5 MM, 100 MM, INCLUDING SET SCREW; ZIMMER NATURAL NAIL SYSTEM CEPHALOMEDULLARY NAILS

ZIMMER GMBH ZNN, CMN LAG SCREW, 10.5 MM, 100 MM, INCLUDING SET SCREW; ZIMMER NATURAL NAIL SYSTEM CEPHALOMEDULLARY NAILS
Model Number N/A
Medical Device Problem Code Difficult to Remove (1528)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 06/03/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The manufacturer did not receive x-rays, or other source documents for review.The manufacturer did not receive the device for investigation.The device history records were reviewed and found to be conforming.Attempts to obtain additional information have been made; however, no more is available.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available, an updated report will be submitted.(b)(4).
 
Event or Problem Description
It was reported that during the removal process, the fins of the lag screw broke off and it could not be removed.
 
Additional Manufacturer Narrative
This follow-up report is being filled to relay additional information, which was unknown at the time of the previous medwatch.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available, an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
In addition to report 0009613350-2019-00381, 1 screw (locking screw) could be removed.Two fins of the second (cervical) screw broke.The screw could be screwed out 1cm and then the screw was attempted to be removed with pliers, however without any success.Total delay report, 1 hour.
 
Additional Manufacturer Narrative
Investigation results were made available.Dhr review: the device manufacturing quality records indicate that the released components met all requirements to perform as intended.Trend analysis: part specific investigation: no trigger considering the following event is identified: device fracture.Lot specific investigation: no lot trigger: no similar investigated events for the same lot numbers: 2869574 have been found.Review of event description: it was reported that the patient had a revision surgery approximately two years post implantation for removal of the implants.During the removal process, the fins of the lag screw broke off and it couldn't be removed.The surgery was delayed for 1 hour.Review of received data: implantation report, on (b)(6) 2017: indication: fracture trochanter right side.Procedure: the screws were placed without any problems.After the anti-rotation screw the distal locking screw was placed.The implant was verified with x-rays.Explantation report, on (b)(6) 2019: one screw (distal locking screw) could be removed.Then the distal cervical screw was removed.Two fins of the third (cervical) screw broke.The screw could be screwed out 1cm and then the screw was attempted to be removed with pliers, however without any success.The nail and the cervical screw remained implanted.The procedure was delayed for 1 hour.Devices analysis: no product was returned to zimmer biomet for in-depth analysis.The nail and the cervical screw remained implanted.Review of product documentation: this device is intended for treatment.Compatibility: compatibility check could not be performed as only one product has been reported.Surgical technique: the removal of the lag screw is described in the zimmer natural nail system cephalomedullary standard surgical technique.Conclusion summary: it was reported that the patient had a revision surgery approximately two years post implantation to remove the implants.Two screws could be removed.During the removal process, the fins of the cervical screw broke off and it couldn't be removed.The surgery was delayed for 1 hour.The correct removal of the lag screw is described in the zimmer natural nail system ¿ cephalomedullary standard surgical technique.It was reported that the devices remains in the patient.There are possible causes for the breakage of the screw during the removal of the znn nailing system: if the contact surface of the instrument and implant is too small, too high forces will be transmitted on the cams which lead to a fracture of this section.Excessive bone ingrowth onto the lag screw due to long in vivo time of the implant system, which makes high forces needed to remove the screw in a removal case.The in vivo time was approx.2 years.Pathogenic bone diseases (e.G.Bone tumor) which affect mechanical properties of the bone (harder/ denser bone substance).The investigation results did not identify a non-conformance or a complaint out of box (coob).However, based on the available information, an exact root cause could not be determined.The need for corrective measures is not indicated and zimmer gmbh considers this case as closed.Zimmer biomet's reference number of this file is (b)(4).
 
Event or Problem Description
No event update.

Brand Name
ZNN, CMN LAG SCREW, 10.5 MM, 100 MM, INCLUDING SET SCREW
Common Device Name
ZIMMER NATURAL NAIL SYSTEM CEPHALOMEDULLARY NAILS
Manufacturer (Section D)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key8690333
Report Number0009613350-2019-00381
Device Sequence Number19246162
Product Code HSB
UDI-Device Identifier00889024298453
UDI-Public00889024298453
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K091566
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/03/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date07/31/2021
Device Model NumberN/A
Device Catalogue Number47-2485-100-10
Device Lot Number2869574
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 06/03/2019
Supplement Date Received by Manufacturer07/17/2019
12/13/2019
Initial Report FDA Received Date06/12/2019
Supplement Report FDA Received Date08/06/2019
01/03/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age41 YR
Patient Weight82